Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 124, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 27, 2000, 4:42 PM CDT for Monroe County, Kentucky. It was in force for 48 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 27, 2000, 4:42 PM CDT (21:42 UTC)
- Expired
- May 27, 2000, 5:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Monroe County, KY
The radar
The Nashville radar (KOHX), 92 km from the middle of the area, began a volume at 21:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 27, 5:06 PM CDT | Thunderstorm Wind 70 E | Gamaliel, KY | A garage was destroyed by thunderstorm winds. |
| May 27, 5:07 PM CDT | Thunderstorm Wind 60 E | Gamaliel, KY | Trees were downed. One fell on a mobile home. |
| May 27, 5:10 PM CDT | Thunderstorm Wind 60 E | Tompkinsville, KY | Numerous trees were downed across the southern part of the county. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.7 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1998 J/kg
- Mixed-layer CIN
- -40 J/kg
- Mixed-layer LCL
- 731 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km storm-relative helicity
- 244 m²/s²
- 0-3 km storm-relative helicity
- 251 m²/s²
- Significant tornado parameter
- 2.2
- Supercell composite
- 12.0
The text
As transmitted, in the capitals the NWS used until 2016.
888 WUUS53 KLMK 272144 SVRSDF KYC171-272230- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 442 PM CDT SAT MAY 27 2000 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... MONROE COUNTY IN SOUTH CENTRAL KENTUCKY * UNTIL 530 PM CDT * AT 439 PM CDT...NWS DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS NEAR AKERSVILLE...OR ABOUT 35 MILES SOUTHEAST OF BOWLING GREEN...MOVING EAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... FLIPPIN AROUND 450 PM CDT GAMALIEL...MUD LICK AROUND 455 PM CDT TOMPKINSVILLE AROUND 500 PM CDT HESTAND AROUND 510 PM CDT LARGE HAIL...DAMAGING WINDS...HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. VLD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:40 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 27, 2:40 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 340 PM EDT SAT MAY 27 2000 MESO-SCALE SYS EXPECTED TO RACE ACRS SRN KY THIS EVNG WITH POTENTIAL FOR DAMAGING WNDS...IN VERY FAST MID LVL FLOW AND DECENT INSTABILITY. MEANWHILE...STRONG UPR LVL TROF TO SHIFT INTO THE OHIO VLY TNGT... WITH MORE SHWRS/TSTMS EXPECTED. UNCERTAIN WHETHER OR NOT ATMOSPHERE WILL RECOVER FOR ANOTHER BOUT OF SVR WX LATER IN THE EVNG/OVNGT... BUT POTENTIAL FOR HVY RAIN IS THERE...WITH TROPICAL PLUME INTO RGN AND PRECIPITABLE WATER VALUES 1.50 TO 2.00 INCHES TNGT. CDFNT TO CROSS ENTIRE FORECAST AREA (FA) ERY SUN MRNG...WHICH SHUD PUT AN END TO SHWRS/TSTMS. HOWEVER...COLD UPR TROF TO MOVE INTO OUR AREA SUN AFTN WITH LAPSE RATES STEEPENING...HELPG TO INITIATE MORE SHWRS/TSTMS. WILL KEEP MENTION (CHC) PCPN ERN FA SUN NITE...AND OPT FOR DRY MEMORIAL DAY...AS UPR TROF SHFTS E OF THE APPALACHIANS. TEMPS A SPLIT BETWEEN FAN/FWC. .SDF...FLASH FLOOD WATCH TONIGHT FOR CENTRAL KENTUCKY AND SOUTHERN INDIANA TONIGHT.
In the hours before
Special weather statement, May 27, 11:05 AM CDT, 5 hours 37 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-272200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 1205 PM EDT SAT MAY 27 2000 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA THIS AFTERNOON AND TONIGHT. A WARM FRONT EXTENDING FROM SOUTHERN IOWA TO NORTHERN KENTUCKY WILL MOVE VERY LITTLE TODAY... WHILE A COLD FRONT SLOWLY APPROACHES THE REGION FROM THE MISSISSIPPI VALLEY TONIGHT. WARM...MOIST AND UNSTABLE AIR ALREADY IN PLACE ACROSS THE REGION WILL PROVIDE THE NECESSARY INGREDIENTS FOR SCATTERED TO NUMEROUS THUNDERSTORMS THIS AFTERNOON AND EVENING...CONTINUING OVERNIGHT. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL. HOWEVER...ISOLATED TORNADOES MAY ALSO BE POSSIBLE. HEAVY RAIN AND FREQUENT LIGHTNING WILL ALSO ACCOMPANY THESE STORMS. A FLASH FLOOD WATCH IS ALSO IN EFFECT FOR ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA THROUGH TONIGHT AS WELL. THIS IS A PRELIMINARY OUTLOOK. PLEASE STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS DEVELOPING WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND TONIGHT. VLD
Special weather statement, May 27, 3:50 PM CDT, 52 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-280200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 450 PM EDT SAT MAY 27 2000 THE STORM PREDICTION CENTER INDICATES THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS CENTRAL KENTUCKY AND SOUTHERN INDIANA TONIGHT. AN UPPER LEVEL SYSTEM ACROSS THE CENTRAL PLAINS WILL CONTINUE TO ORGANIZE TONIGHT AND GRADUALLY SHIFT. AS A RESULT INTENSE THUNDERSTORM RAINS MAY BE PRODUCED OVER MUCH OF THE LOWER OHIO VALLEY TONIGHT AS A COLD FRONT ADVANCES TOWARD KENTUCKY. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING WIND...HEAVY RAIN AND FREQUENT LIGHTNING. THIS IS A PRELyIMINARY OUTLOOK, STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED TONIGHT. RDC
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 3:32 PM CDT | Severe Thunderstorm Warning | LMK | Logan, Simpson | 28 min |
| May 27, 5:07 PM CDT | Tornado Warning | LMK | Monroe | 23 min |
| May 27, 5:11 PM CDT | Severe Thunderstorm Warning | LMK | Clinton, Cumberland | 49 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.